Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Bismarck, ND

June 20, 2001Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2001, 3:33 PM CDT for Stutsman County, North Dakota. It was in force for 12 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 3:33 PM CDT (20:33 UTC)
Expired
Jun 20, 2001, 3:45 PM CDT
In force
12 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:33 PM CDTHail 1.5Montpelier, ND
Jun 20, 3:55 PM CDTHail 0.75Litchville, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 202034
SVRBIS

NDC093-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 345 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONTPELIER...OR ABOUT 17 MILES            
  SOUTHEAST OF JAMESTOWN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4672 9867 4659 9849 4695 9786 4715 9814

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUN 20 2001

SIMILAR TO THE PAST TWO DAYS...SATELLITE SHOWS CONVECTIVE CLOUDS
ACROSS WESTERN AND CENTRAL NORTH DAKOTA EXTENDING NORTH AND WEST
INTO MONTANA AND SASKATCHEWAN DUE TO AN UPPER LEVEL TROUGH OVER THE
AREA.  STILL THE APPROACHING UPPER LEVEL RIDGE IS EVIDENT BY THE
GRADUAL SUPPRESSION OF CU TO THE WEST.  WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS AGAIN THIS EVENING...WITH A RAPID END TO
CONVECTION WITH THE APPROACH OF SUNSET AND THE END OF SOLAR HEATING.
OVER THE NEXT TWO DAYS STRONG RIDGING SHOULD SUPPRESS ANY CONVECTION
WHILE PUSHING THE DAYTIME TEMPS UP ABOVE NORMAL.  SATURDAY SHOULD BE
THE LAST WARM DAY AS THE UPPER LEVEL RIDGE BEGINS TO TILT EAST.
WITH MOIST SOUTHEAST FLOW AT THE SURFACE AND THE USUAL LEE SIDE
TROUGH DEVELOPING IN MONTANA EXPECT TO SEE CONVECTION LATE SATURDAY
AND SUNDAY...TRENDING TOWARD COOLER WTEMPS BY MIDWEEK AS ANOTHER
TROUGH MOVES INTO THE NORTHERN PLAINS.

.BIS...NONE.

TSW

In the hours before

Local storm report, Jun 20, 1:40 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 W ORRIN                 ND   TORNADO
06/20/01   PIERCE                         EVENT DURATION 1
                                          MINUTE. REPORTED BY
                                          PUBLIC.

NNNN
Local storm report, Jun 20, 2:41 PM CDT, 52 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

241 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION..... STATjE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0230 PM    5 E NEW TOWN              ND   .5 INCH HAIL

06/20/01   MOUNTRAIL

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:30 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningBISGrant, Sioux61 min
Jun 20, 4:02 PM CDTSevere Thunderstorm WarningBISLaMoure43 min
Jun 20, 4:26 PM CDTSevere Thunderstorm WarningBISLogan64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.